MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122548
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Fatigue (1849); Headache (1880); Muscle Weakness/Atrophy (1967); Tinnitus (2103); Metal Related Pathology (4530)
Date of Event 10/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a revision surgery of the right hip on (b)(6) 2022 due to metallosis, weakness and acute pain of the right hip.During the surgery, the hip capsule was found black-stained.The metallic femoral head, the neck, the metal liner, and the femoral stem were explanted.The patient was transferred to the recovery unit in stable condition.The primary mom right hip surgery was performed on (b)(6) 2010.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: d10.It was reported that a right hip revision surgery was performed due to metallosis, weakness and acute pain of the right hip.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head, sleeve and liner concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the liner.However, as the devices are no longer sold, no action is to be taken.No other similar complaints were identified for the modular neck and the stem.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The clinical information provided, of pain, elevated cobalt and chromium, and black stained capsule may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16372688
Report Number3005975929-2023-00009
Device Sequence Number6908352
Product Code KWL
UDI-Device Identifier00885556071847
UDI-Public885556071847
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2008
Device Catalogue Number74122548
Device Lot Number08CW16122
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2013
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2023
Supplement Date Received by Manufacturer03/15/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71331860/R3 0 HOLE ACET SHELL 60MM.; 71341160/R3 48MM ID US COCR LNR MM60.; 71352117/RIGHT ANTEVERTED MODULAR NECK.; 71352503/SMF STEM WITH STIKTITE SZ 3.; 74222400/MODULAR SLEEVE +8MM 12/14.; ELQUIS.; ELQUIS.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale